Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Scary first night on Sustiva
Aug 20, 2003

Took Sustiva for the first time last night. (Taking Tenofovir and Epivir in the a.m.) Have been off all HIV drugs for 27 months but now viral load has gotten over 100,000 so Dr. and I selected this regimen.

As usual woke up about 2a.m. (I have GERD for which I take Prilosec before dinner and often have this happen...usually take some Gaviscon and am fine.)

I woke up in a total panic. I was in the middle of one big hallucination. Nothing appeared as I knew it. Colors bizarre, picture frames hanging in mid-air instead of on walls. Totally unable to get to the bathroom by myself and even not sure if I had urinated or not. I have never taken acid or other hard drugs, in fact even small amounts of pot have sent me into panic mode.

Was freaked at the thought that I could spend even 24 hours like this. My partner's presence and calm was the only thing standing between me and a 911 call.

Took some long expired Benadryl that I had. Slept most of the night and got up several times in the night feeling less panicky and less dizzy, but still dizzy and spacey during the day, but able to function. No strange dreams that I remember.

Took my other meds this a.m. for the second day, but not sure what to do about the Sustiva. If I'm not going to be able to take this drug long-term I don't want even one more night like last night!

thanks for your prompt response.

Response from Dr. Henry

That is very common during the first several weeks on Sustiva. I often prescribe lorazepam or trazadone for the first month for patients exhibiting that effect. Switching to taking the Sustiva in the morning can help some. A recent nice ACTG study presented in Paris found that after one month persons taking Sustiva were usually doing quite well from the central nervous perspective. KH



Previous
rayataz and axid
Next
Low HDL and high L-Carnitine

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement